Guidelines for Babies of Mothers on Anticonvulsants

 

Reviewed by Salim Aftimos
October 2002
Clinical Guidelines Back Newborn Services Home Page

Most studies have shown a 2-4 fold increase in the incidence of malformations and /or developmental disorders in infants of epileptic mothers on anticonvulsants as compared to epileptic mothers not taking drugs. Some malformations are more common in association with certain drugs.( Neural tube defects with valproate and carbamazepine. Oral clefts with phenytoin. Skeletal defects with valproate). As well, dysmorphic findings particularly midface hypoplasia may be seen in some infants. The incidence of developmental delay as well as behavioural problems varies in between studies as well as between the type of drug or combination of drugs used.

There is insufficient information at present on the teratogenicity of the newer anticonvulsant drugs (gabapentin, lamotrigine, topiramate)

Neonatal withdrawal symptoms such as irritability, jitteriness, hypertonia, tachypnoea, exaggerated startle reflex and vomiting have been reported in some infants, particularly in infants of mothers on valproate, phenytoin, or polytherapy. Asymptomatic neonatal hypoglycaemia has also been reported in infants of mothers on valproate.

In view of the above, infants of mothers on anticonvulsants should:

  1. be admitted to the postnatal ward (or NICU, if appropriate for other reasons) under paediatric care and observed for symptoms of withdrawal. For infants of mothers on valproate, ensure early and adequate feeding. Monitor glucose as per the infants at risk for hypoglycaemia guidelines.
  2. receive a thorough physical examination by a paediatric registrar / consultant. Assess facial dysmorphism particularly evidence of mid-facial hypoplasia. Look for hypoplastic nails or distal phalangeal hypoplasia
  3. be reviewed by the consultant at an outpatient clinic in 6-9 months to check for developmental problems. It is possible that such problems may not emerge until a later date. The parents could be informed and encouraged to seek medical attention should such problems emerge.

If an infant is identified with a problem secondary to maternal anticonvulsant, then the parents should be informed of an increased risk of recurrence with subsequent pregnancies.  Quantification of the risk is difficult and advice could be obtained from the genetic service.  Periconceptual folic acid supplementation may be offered to the mother keeping in mind that there is no good evidence for protection at least with the standard 0.4 mg dose.

Infants of mothers who received anticonvulsants in the first /second trimester then had their medication stopped should still be admitted under paediatric care.

References

1 Ardinger H. et al; Verification of the fetal valproate syndrome phenotype. Am J Med Genet 1988;29:171-185.
2 Jones K. et al; Pattern of malformations in the children of women treated with carbamazepine during pregnancy. NEJM 1989;230:1661-1666
3 Thisted E. & Ebbesen F; Malformations, withdrawal manifestations and hypoglycemia after exposure to valproate in utero. Arch Dis Child 1993;69:288-291
4 Nulman I et al; Findings in children exposed in utero to phenytoin and carbamazepine monotherapy: Independent effects of epilepsy and medications. Am J Med Genet 1997;68:18-24.
5 Ebbesen F et al; Neonatal hypoglycemia and withdrawal symptoms after exposure in utero to valproate. Arch Dis Child Fet Neonat Ed 2000. 83:F124-F129.
6 Moore S et al; A clinical study of 57 children with fetal anticonvulsant syndromes. J Med Genet 2000;37:489-497.
7 Dean J et al; Long term health and neurodevelopment in children exposed to antiepileptic drugs before birth; J Med Genet 2001;39:251-259